Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 114, NWS Salt Lake City, UT

September 14, 2013Salt Lake County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2013, 1:24 PM MDT for Salt Lake County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 1:24 PM MDT (19:24 UTC)
Expired
Sep 14, 2013, 4:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Salt Lake County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WGUS55 KSLC 141924
FFWSLC
UTC035-142215-
/O.NEW.KSLC.FF.W.0114.130914T1924Z-130914T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SALT LAKE COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER THE SOUTHWEST PORTION OF SALT  
  LAKE COUNTY. FLASH FLOODING CAN BE EXPECTED...INCLUDING DEBRIS     
  FLOWS AND SLIDES FROM THE OQUIRRHS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  JORDAN...SOUTH JORDAN...MIDVALE AND KEARNS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4044 11192 4041 11198 4047 11204 4044 11211
      4047 11213 4047 11219 4060 11218 4062 11220
      4066 11221 4067 11190

$$

ROGOWSKI
2 follow-up statements
217 
WGUS75 KSLC 142106
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT SAT SEP 14 2013

UTC035-142215-
/O.CON.KSLC.FF.W.0114.000000T0000Z-130914T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
306 PM MDT SAT SEP 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHWESTERN SALT LAKE COUNTY...

AT 304 PM MDT...HEAVY RAINFALL HAS ENDED ACROSS SOUTHWESTERN SALT 
LAKE COUNTY THOUGH THE HEAVY RAINFALL FROM EARLIER THIS AFTERNOON 
HAS PRODUCED AREAS OF FLOODING THAT STILL NEED TO RECEDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
JORDAN...SOUTH JORDAN...MIDVALE AND KEARNS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4044 11192 4041 11198 4047 11204 4044 11211
      4047 11213 4047 11219 4060 11218 4062 11220
      4066 11221 4067 11190

$$

ROGOWSKI
397 
WGUS75 KSLC 142207
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT SAT SEP 14 2013

UTC035-142216-
/O.EXP.KSLC.FF.W.0114.000000T0000Z-130914T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
407 PM MDT SAT SEP 14 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT FOR SOUTHWESTERN
SALT LAKE COUNTY...

RAINFALL HAS ENDED ACROSS THE AREA. HOWEVER SOME LOCATIONS MAY STILL 
HAVE FLOODING DUE TO EARLIER HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4044 11192 4041 11198 4047 11204 4044 11211
      4047 11213 4047 11219 4060 11218 4062 11220
      4066 11221 4067 11190

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:52 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 14, 9:52 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT SAT SEP 14 2013

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN UTAH
WILL LINGER INTO SUNDAY BEFORE MOVING NORTHEAST OUT OF THE STATE.
A DRIER AND MORE STABLE AIRMASS WILL FOLLOW FOR EARLY NEXT WEEK.

&&

.DISCUSSION...MODERATE TO AT TIMES HEAVY RAINFALL IS OCCURRING
ALONG THE MIDLINE OF THE GREAT SALT LAKE AND WEST THIS MORNING. A
MESONET SITE ON THE WEST SHORE OF THE GREAT SALT LAKE RECORDED
OVER A THIRD OF AN INCH IN AN HOUR IN THE PAST FEW HOURS. WENDOVER
HAS ALSO REPORTED NEARLY HALF THEIR NORMAL MONTHLY PRECIPITATION
THIS MORNING. EXPECT THIS PRECIPITATION TO CONTINUE THROUGH THE
MORNING AND WILL LIKELY SEE AN EXPANSION OF COVERAGE LATER THIS
MORNING INTO THIS AFTERNOON.

THE UPPER LEVEL LOW REMAINS FIRMLY ENTRENCHED ACROSS THE AREA.
SEVERAL SHORTWAVES CAN BE FOUND ON WATER VAPOR IMAGERY ROTATING
AROUND THIS LOW. ONE IS IN FAR EASTERN UTAH/WESTERN COLORADO.
ANOTHER IS IN NORTH CENTRAL ARIZONA/SOUTH CENTRAL UTAH AND YET
ANOTHER ONE APPEARS TO BE ACROSS SOUTHERN NEVADA. THESE WAVES WILL
CONTINUE THEIR TRAJECTORY AROUND THE LOW AND WILL LIKELY BE A
SOURCE OF LIFT LATER THIS MORNING INTO THIS AFTERNOON ACROSS
SOUTHERN AND EASTERN UTAH.

UPDATED THE FIRST PERIOD FORECAST TO INCREASE POPS ACROSS THE
NORTHWEST THIS MORNING...AND ACROSS THE SOUTHEAST THIS AFTERNOON.
ALSO INCREASED QPF GIVEN SEVERAL OBSERVATIONS THAT HAVE COME IN
THIS MORNING ACROSS THE GREAT SALT FLATS AND WEST DESERT. WILL
MONITOR TEMPERATURE TRENDS FOR THE NEXT SEVERAL HOURS...SUSPECT
THE FORECAST MAX TEMPERATURES MAY BE SOMEWHAT OPTIMISTIC FOR MUCH
OF NORTHWEST UTAH TODAY.

THE PERSISTENT UPPER LEVEL LOW IS EXPECTED TO REMAIN A PLAYER IN
THE WEATHER ACROSS THE REGION THROUGH THIS EVENING BEFORE FINALLY
EJECTING OUT OF THE AREA SUNDAY.

&&

.AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF
THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN
AND AROUND THE TERMINAL AREA THROUGH AT LEAST THIS EVENING. CEILINGS
WILL HOVER AROUND 12KFT...BUT WILL PERIODICALLY DROP NEAR 5-6KFT...
ESPECIALLY IN PRECIPITATION. LIGHT SOUTHEAST SURFACE WINDS SHOULD
TAKE A TURN TO THE WEST-NORTHWEST AFTER 17Z DUE TO SHOWERS/STORMS
CONCENTRATING TO THE WEST. THE CHANCES FOR A DIRECT IMPACT FROM
HEAVY RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY
THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:07 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 AM MDT SAT SEP 14 2013

UTZ001>016-019>021-517-518-WYZ021-151230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
507 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD
CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND
DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:51 PM MDTSevere Thunderstorm WarningSLCEmery54 min
Sep 14, 11:30 AM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 14, 11:41 AM MDTAreal Flood AdvisorySLCSalt Lake, Tooele, Utah2 hr
Sep 14, 11:54 AM MDTFlash Flood WatchSLC9 hr
Sep 14, 12:37 PM MDTFlash Flood WarningSLCGarfield4 hr
Sep 14, 1:02 PM MDTAreal Flood AdvisorySLCDavis, Weber118 min
Sep 14, 1:24 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne3 hr
Sep 14, 1:53 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne8 hr
Sep 14, 2:21 PM MDTSevere Thunderstorm WarningSLCGarfield39 min
Sep 14, 2:50 PM MDTAreal Flood AdvisorySLCUtah3 hr
Sep 14, 3:33 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne42 min
Sep 14, 4:31 PM MDTFlash Flood WarningSLCCarbon, Duchesne4 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.